VALUABLE as a slow-acting remission-inducing agent in the treatment of rheumatoid arthritis, penicillamine has gained progressive acceptance and increasing use throughout the world. Physicians should be alert to penicillamine as another agent capable of provoking cholestatic hepatitis, an infrequently described but important reaction.
Report of a Case
Therapy with penicillamine, 250 mg/ day, was started in a 53-year-old woman with rheumatoid arthritis of seven years' duration, which had been in severe exacerbation for three months. Because of the severity of her disease, the dosage was advanced rapidly to 500 mg/day after a week and 750 mg/day during the third week. Nausea, weakness, anorexia, and dark urine followed a week later. She was jaundiced and her liver edge was 3 cm below the right costal margin. She simultaneously experienced a marked amelioration of her rheumatoid disease. The penicillamine therapy was discontinued. A liver biopsy specimen and transhepatic cholangiogram demonstrated cholestatic hepatitis